Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Interaction between HIV Drugs and Herbal Extracts
Nov 5, 1998

My friend it HIV+, he takes Nelfinavir Mesylate and Combivir. (5 Nelf. and 1 Comb. each dose, 2 times a day) These drugs have had an awful effect on his digestive system. I thought that giving him some Herbal extracts would help mentally, [St. Johns Wort] and help his alertness and short term memory [Ginkgo Biloba]. He does not want to quit working. He needs to be alert and sharp to keep his job, however, he is getting weaker and is still loosing weight. Will these drugs interact with each other to make them not work correctly? I know that if he is out of the Combivir, that he can't take the Nelfinavir Mesylate alone... his doctor said that there is something in the combivir that interacts with the Nelf. to keep the side effects minimal.

Also, is there something he could be taking that would help him retain his weight?

These drugs are all so new and I realize that there may not be any studies on the side effects or drug interactions with each other. I just wanted to find out if he would be able to take the Herbal extracts to help his life be a little easier and not so stressed.

Thank you for giving me the opportunity to ask this question.

Response from Dr. Cohen

Well, sorry to hear your friend is not doing well on this combination.

I don't understand what the doctor meant by the something in Combivir that interacts with the nelfinavir to minimize the side effects. And you are right - these drugs should be taken together to make them work as well as they can. But - diarrhea is the most common problem in persons taking nelfinavir. So what to do??

First is to be sure there is no underlying infection causing the diarrhea. Since while we assume it is the drug - there are other infections that can also cause it - and you don't want to miss these since treating them can fix the problem. Consider having the stool tested for parasites for example...

But if that is not the problem, there have been several reports of different ways to minimize the nelfinavir-diarrhea problem. First - there are medications that are commonly used - like Imodium (available in the US without a prescription) or lomotil. these just slow the intestines down to counteract the diarrhea. Second - there are reports that just adding a fiber like Metamucil or other brands can help.

Third - there are recent reports that adding pancreatic enzymes can dramatically reduce the problem. (these are available by prescription under several brand names.) These reports have been so encouraging that there are a few studies to investigate this further. For example, in Miami and here in Boston we are doing studies of these enzymes to see not only if they work, but to also check the blood levels of the nelfinavir to make sure there is no problem with the medication levels.

There are other medications that also slow down the intestines to decrease the diarrhea as well - these should be reviewed with a clinician. Like 'tricyclics'.

The herbs you mention are not likely to slow the intestines down - so I would not expect them to fix that problem. And while there probably are some herbs that are constipating - I have not heard of any reports about them.

Also - the problems with memory and alertness in your friend don't sound like there is just a problem with diarrhea - so consider having another visit with the clinicians to check on this...

good luck. CC



Previous
possble cure for HIV
Next
Are these infusions needed?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement